Key result
Amiodarone-induced granulomatous lung injury resolves rapidly with drug discontinuation and systemic corticosteroids.
Why the study?
Amiodarone-induced pulmonary toxicity has varied appearances, but granulomatous lung injury is rarely described and can be confused with organizing pneumonia or infection.
Case Report (n=1)
No
Amiodarone pulmonary toxicity can rarely present as a granulomatous lung injury mimicking organizing pneumonia, which responds well to drug discontinuation and corticosteroid therapy.
May support steroids after amiodarone withdrawal for rare granulomatous toxicity; single case leaves open prospective validation.
Background: Amiodarone-induced pulmonary toxicity (APT) has a broad clinical spectrum, and its radiologic and histopathologic appearances vary considerably. Granulomatous lung injury, however, is rarely described and may be confused with organizing pneumonia (OP) or infection. Case presentation: An elderly man who had been receiving 5-month amiodarone therapy developed a 3-week history of pleuritic chest pain and progressive dyspnea. Chest computed tomography (CT) demonstrated bilateral ground-glass opacities and subpleural-predominant consolidations, with scattered reversed halo signs raising the possibility of an OP-like pattern. A positive serum Cryptococcal antigen (CrAg) result obtained at an outside hospital led to empiric antifungal therapy, but the patient did not improve. After admission, bronchoalveolar lavage (BAL) revealed lymphocytosis, and metagenomic testing did not detect Cryptococcus or other pathogens; fungal stains on biopsy specimens were also negative. Percutaneous lung biopsy showed focal non-necrotizing granulomas with prominent eosinophilic inflammation. After discontinuation of amiodarone and initiation of systemic corticosteroid therapy, his symptoms improved rapidly and follow-up imaging demonstrated interval regression. Conclusion: This case illustrates that an OP-like CT pattern may mask an uncommon granulomatous phenotype of amiodarone-related lung injury. A positive fungal biomarker should therefore be weighed against the microbiological work-up, tissue findings, medication history, and treatment response before infection is accepted as the final diagnosis.
No takes yet. Share an insight, caveat, or question.
Aili et al. (2026) conducted a case report in Amiodarone-induced granulomatous lung injury (n=1). Amiodarone was evaluated on Clinical and radiological resolution. Amiodarone therapy can induce a rare granulomatous lung injury mimicking organizing pneumonia, which resolves rapidly upon drug discontinuation and systemic corticosteroid treatment.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: